Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 484, NWS Norman, OK

July 12, 2001Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2001, 5:45 PM CDT for Logan County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 5:45 PM CDT (22:45 UTC)
Expired
Jul 12, 2001, 6:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:57 PM CDTHail 0.75Crescent, OK
Jul 12, 6:25 PM CDTThunderstorm WindGuthrie, OKTwo farm buildings, several trees, and a farm gate were damaged or destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-446 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122246
SVROKC

OKC083-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 630 PM CDT

* AT 545 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5   
MILES WEST OF CEDAR VALLEY...MOVING SOUTHEAST AT 10 MPH. OTHER
STRONG TO SEVERE THUNDERSTORMS WERE LOCATED JUST NORTH OF CRESCENT
AND SOUTH OF MULHALL.

* LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...CIMARRON CITY...
  CRESCENT...GUTHRIE...LOVELL...MULHALL AND NAVINA

WIND IN EXCESS OF 60 MPH AND HAIL UPr TO THE SIZE OF DIMES IS LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3614 9736 3612 9767 3574 9767 3574 9732

6

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU JUL 12 2001

THE FRONTAL BOUNDARY THAT IS THE LEADING EDGE OF SOMEWHAT COOLER AIR
IS SLOWLY WORKING ITS WAY TOWARD CENTRAL AND WESTERN OKLAHOMA...
AIDED BY THE WESTWARD SHIFT IN UPPER-AIR FEATURES.  THE FRONT IS
EXPECTED TO SLIP THROUGH MOST OF THE FORECAST AREA OVERNIGHT... AND
THE REMAINDER OF THE FORECAST AREA... INCLUDING OUR TEXAS
COUNTIES... TOMORROW MORNING.  HIGH TEMPERATURES SHOULD BE
NOTICEABLY MILDER TOMORROW... ALTHOUGH STILL QUITE WARM... IN ALL
BUT THE SOUTHWEST.  EVEN LOWER HIGHS ARE LIKELY OVER MOST OF THE
AREA ON SATURDAY.  AS THE UPPER RIDGE REASSERTS ITSELF EARLY NEXT
WEEK... TEMPERATURES SHOULD BEGIN ANOTHER ASCENT INTO
TRIPLE-DIGIT-LAND.

PRECIPITATION CHANCES... WHICH HAVE BEEN NIL FOR QUITE SOME TIME
NOW... ARE HIGHEST TONIGHT AS THE BOUNDARY CROSSES THE FORECAST
AREA.  MOISTURE... INSTABILITY... AND LOW-LEVEL CONVERGENCE ARE ALL
PRESENT AND MAY EVEN HELP GENERATE SOME RATHER STRONG STORMS
OVERNIGHT.  WEAK WINDS ALOFT WILL WORK AGAINST A MAJOR STORM
OUTBREAK... HOWEVER.  AT THIS TIME... 30 TO 40 PERCENT IS ABOUT THE
HIGHEST WE CAN GO WITH POPS DUE TO POSITION UNCERTAINTIES AND THE
PROBABLE SCATTERED NATURE OF THE STORMS.

THE BEST RAIN CHANCES SHIFT SOUTHWEST OVER THE NEXT COUPLE OF
DAYS... THEN THERE IS ONE LAST SLIGHT CHANCE ON SUNDAY AND SUNDAY
NIGHT AS WARM ADVECTION RETURNS.  AFTER THAT... THE UPPER RIDGE
SHOULD SQUASH ANYTHING THAT TRIES TO DEVELOP.

FCSTID = 23 = CMS

OKC   73  90  70  88 /  30  30  20  20
HBR   75  93  68  91 /  20  20  20  30
SPS   76  96  72  93 /  10  20  30  30
GAG   68  88  65  90 /  40  30  20  30
PNC   71  88  68  88 /  40  20  20  20
DUA   75  93  72  88 /  20  30  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 12, 11:45 AM CDT, 6 hours before
OKZ004>048-050>052-TXZ083>090-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT THU JUL 12 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF NORTHERN OKLAHOMA...NORTH OF A LINE FROM WOODWARD TO ENID TO
STILLWATER. DAMAGING WINDS WILL BE THE MAIN THREAT. MEANWHILE...EXTREME
HEAT WILL REACH DANGEROUS LEVELS TODAY ACROSS PARTS OF NORTH
TEXAS AND WESTERN AND CENTRAL OKLAHOMA. VERY HIGH TO EXTREME FIRE
DANGER WILL EXIST IN THESE AREAS AS WELL.

A PERSISTENT AREA OF HIGH PRESSURE ALOFT OVER OKLAHOMA IS MOVING
SLOWLY WESTWARD. A SURFACE FRONT IN SOUTHERN KANSAS WILL MOVE
SOUTHWARD INTO NORTHERN OKLAHOMA LATE THIS AFTERNOON...CONTINUING
THROUGH THE STATE OVERNIGHT TONIGHT.

AS THE FRONT MOVES THOUGH THE AREA...THUNDERSTORM DEVELOPMENT IS
EXPECTED ALONG AND BEHIND IT. INCREASING WINDS ALOFT...WITH VERY
UNSTABLE AIR AHEAD OF THE FRONT...MAY PRODUCE THUNDERSTORMS WITH
DAMAGING WINDS LATE THIS AFTERNOON AND OVERNIGHT ACROSS NORTHERN
OKLAHOMA.

BEFORE THE COLD FRONT ARRIVES...MUCH OF OKLAHOMA AND NORTH TEXAS
WILL EXPERIENCE ANOTHER DRY AND VERY HOT DAY. TODAY MAY BE THE
HOTTEST DAY YET IN MANY AREAS...WITH TEMPERATURES AGAIN NEARING OR
EXCEEDING 100...AND SOME AREAS POSSIBLY TOPPING 110. HEAT INDICES
THIS AFTERNOON MAY REACH 105 TO 110 OVER PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS. BUT THE AREA WILL GET A BREAK FROM THE HEAT BY
FRIDAY...WHEN CLOUD COVER AND COOLER AIR BEHIND THE FRONT ARE
EXPECTED TO KEEP HIGH TEMPERATURES IN THE 90S OR LESS OVER MUCH OF
THE AREA.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS NORTHERN OKLAHOMA
SHOULD BE READY FOR POSSIBLE SEVERE WEATHER OPERATIONS AS EARLY AS
THIS EVENING.

JB/DA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:01 PM CDTSevere Thunderstorm WarningOUNLogan, Payne44 min
Jul 12, 6:24 PM CDTSevere Thunderstorm WarningOUNOklahoma51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.